A patient taking fluoxetine is admitted to the hospital due to serotonin syndrome. Which of the following are symptoms of serotonin syndrome?

Agitation
Hyperreflexia
Mental status changes
Sweating
Tachycardia

Explanation

• Serotonin syndrome may occur when two drugs or supplements that affect serotonin levels are taken at the same time. For example, if a patient takes migraine medicines in the call of triptans together with selective serotonin reuptake inhibitors (SSRIs) or selective serotonin/norepinephrine reuptake inhibitors (SSNRIs), serotonin levels will be too high.

• Symptoms occur within minutes to hours, and may include agitation, sweating, fever, hyperreflexia, confusion or hypomania, tremor, ataxia, diarrhea, nausea and vomiting, tachycardia, rapid changes in blood pressure, or hallucinations.

• Treatment requires hospitalization and benzodiazepines such as diazepam (Valium) or lorazepam (Ativan) to decrease agitation and hyperreflexia, and administration of cyproheptadine (Periactin), a drug that blocks serotonin production.


Visit our website for other NCLEX topics now!